Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 133, NWS Aberdeen, SD

July 22, 20164 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 22, 2016, 2:55 PM CDT for 4 counties in South Dakota. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2016, 2:55 PM CDT (19:55 UTC)
Expired
Jul 22, 2016, 3:45 PM CDT
In force
50 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Brown County, SD, Edmunds County, SD, Faulk County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 38 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 3:00 PM CDTHAIL 12 Nne Cresbard, SDRELAYED VIA SOCIAL MEDIA. RADAR ESTIMATED TIME.
Jul 22, 3:14 PM CDTTSTM WND DMG4 Se Devoe, SD4 POWER POLES BLOWN DOWN, CROP DAMAGE FROM STRONG WINDS AND HAIL. RADAR ESTIMATED TIME.
Jul 22, 3:35 PM CDTTSTM WND GST 602 N Rockham, SD50-60 MPH WINDS, ONE QUARTER SIZED HAIL STONE IDENTIFIED. APPROXIMATE TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 2:16 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.9 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2016-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2016-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2435 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

335 
WUUS53 KABR 221955
SVRABR
SDC013-045-049-115-222045-
/O.NEW.KABR.SV.W.0133.160722T1955Z-160722T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
255 PM CDT FRI JUL 22 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SPINK COUNTY IN NORTHEASTERN SOUTH DAKOTA...
  EASTERN FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  SOUTHEASTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  SOUTHWESTERN BROWN COUNTY IN NORTHEASTERN SOUTH DAKOTA...

* UNTIL 345 PM CDT

* AT 255 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SOUTH
  SCATTERWOOD LAKE...OR 17 MILES SOUTHEAST OF IPSWICH...MOVING
  SOUTHEAST AT 30 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH SCATTERWOOD LAKE AROUND 300 PM CDT. 
  DEVOE AND SOUTH SCATTERWOOD LAKE AROUND 305 PM CDT. 
  CHELSEA AROUND 310 PM CDT. 
  NORTHVILLE AROUND 320 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4514 9839 4491 9882 4527 9904 4540 9880
TIME...MOT...LOC 1955Z 316DEG 25KT 4523 9885 

HAIL...1.75IN
WIND...60MPH
 
$$

CONNELLY
1 follow-up statement
922 
WWUS53 KABR 222021
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
321 PM CDT FRI JUL 22 2016

SDC013-045-222031-
/O.CAN.KABR.SV.W.0133.000000T0000Z-160722T2045Z/
EDMUNDS SD-BROWN SD-
321 PM CDT FRI JUL 22 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EDMUNDS AND
SOUTHWESTERN BROWN COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA...THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4519 9899 4522 9880 4504 9858 4491 9882
TIME...MOT...LOC 2021Z 316DEG 25KT 4510 9867 

$$

SDC049-115-222045-
/O.CON.KABR.SV.W.0133.000000T0000Z-160722T2045Z/
SPINK SD-FAULK SD-
321 PM CDT FRI JUL 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR WEST CENTRAL SPINK AND EASTERN FAULK COUNTIES...

AT 321 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CHELSEA...OR
17 MILES NORTHWEST OF REDFIELD...MOVING SOUTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST
CENTRAL SPINK AND EASTERN FAULK COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4519 9899 4522 9880 4504 9858 4491 9882
TIME...MOT...LOC 2021Z 316DEG 25KT 4510 9867 

HAIL...1.00IN
WIND...60MPH
 
$$

CONNELLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 12:24 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 22, 12:24 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1224 PM CDT FRI JUL 22 2016

.UPDATE...
Issued at 1046 AM CDT FRI JUL 22 2016

No major changes this morning. Sat pix nicely show wave moving
through central WY which likely explains all the accas forming and
moving into sw SD. Meanwhile expect this wave will be the main
impetus for convection over NW into NC SD later this afternoon. LL
shear looks best over that region late aftn/evening so perhaps
best area for severe weather later today. Latest HRRRexp shows a
fairly broad area of convection moving over the state later in the
evening/overnight. Perhaps due to falling h5 heights which steepen
up mid level lapse rates. Temperatures look fine although am a bit
concerned about lingering stratus over western cwa.

&&

.SHORT TERM...(Today through Sunday Afternoon)
Issued at 437 AM CDT FRI JUL 22 2016

Weak convection has been noted over the past couple hours south and
southeast of Bismarck. Some of this activity will try to sneak into
the northern CWA soon and may have to add POPs into the early
morning hours of the forecast. Also seeing stratus expand rather
quickly across central SD and into the northern James River. RAP is
picking up on this nicely and followed its trend of keeping clouds
over this area over the next several hours before eventually burning
off after sunrise.

We will see another day of hot and humid conditions. Feel dewpoints
will once again be rather high and have increased them for today for
most areas. No dry advection to be had really across the area today
and east to southeast winds will only keep the moisture pool in
place. After reconfiguring highs and dewpoints, forecast heat
indices were over 100 degrees into north central SD. Have therefore
put this area back into the Excessive Heat warning for today. Day
shift will need to monitor for possible addition of even more
counties if dewpoints soar a bit higher than forecast.

The other concern for later today and tonight will be the potential
for severe storms. SPC has upgraded to enhanced risk over ND, with
the slight risk area including part of our CWA. Shortwave energy
will be working into the northern Rockies and northern High Plains
later this afternoon/evening. A lead impulse will move into the
western Dakotas while a surface low develops over eastern MT. Storms
are expected to initiate over eastern MT and northeast WY and move
into the western Dakotas. Given the moderate to strong instability
over the region, severe storms are quite likely with any discrete
cells over the western Dakotas. Low level shear will be maximized
near the warm front where a tornado threat will exist. This appears
to be the far northwest CWA and northward into ND by late afternoon.
Seems the main threat over the majority of the CWA will be any
activity that maintains through the overnight hours as upscale
growth into a forward propagating MCS seems quite possible. Given
the better low level jet dynamics into ND, this seems the target
area and thus the enhanced risk. Convective chances are a bit more
uncertain over this CWA because it will depend largely on the track
of the MCS and whether or not we are involved in any activity on the
southern end. Also, could be looking at additional storm development
given the overall unstable air mass and shortwave energy advancing
through the region. Expect there will be clusters of storms
elsewhere away from the main MCS.

Focus will then shift to Saturday when the cold front tracks
eastward across the area. Air mass will remain unstable over the
eastern CWA where low to mid 70s dewpoints will exist. Severe
parameters support strong to severe storm potential mainly over the
eastern CWA during the afternoon and early evening hours before the
cold front finally sweeps through the area. Behind this cold front
will be much drier air which will spread across the area on Sunday.
Dewpoints will drop back into the 50s by Sunday, which will be a
very noticeable change.

.LONG TERM...(Sunday Evening through Thursday)
Issued at 437 AM CDT FRI JUL 22 2016

An upper trough will move through the Dakotas Sunday night. However,
precip is not expected as high pressure will dominate at the sfc. On
Tuesday, shortwave energy will combine with a lee side low to bring
some showers and thunderstorms. This stormy pattern will be
periodically reinforced by transient shortwave activity through the
remainder of the extended.

Temperatures will hover around average through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1222 PM CDT FRI JUL 22 2016

Storms located just north of the state line may impact the KABR
terminal later this afternoon. Additional storms may also form
close to KMBG. Both these terminals could see activity through
much of the afternoon/evening, with diminishing confidence
overnight.

&&

.ABR Watches/Warnings/Advisories...
SD...Excessive Heat Warning until 7 PM CDT /6 PM MDT/ this evening for
     SDZ003-004-009-010-015>020-022-023-033>037-045-048-051.

MN...NONE.
&&

UPDATE...TDK
SHORT TERM...TMT
LONG TERM...Wise
AVIATION...Connelly
Hazardous weather outlook, Jul 22, 5:13 AM CDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
513 AM CDT FRI JUL 22 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
513 AM CDT FRI JUL 22 2016 /413 AM MDT FRI JUL 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES WILL RANGE FROM 95 DEGREES TO 110 DEGREES ACROSS THE
AREA ONCE AGAIN TODAY.

STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS THE AREA LATE THIS
AFTERNOON ACROSS NORTH CENTRAL SOUTH DAKOTA...THEN OVER ALL OF THE
FORECAST AREA DURING THE OVERNIGHT HOURS. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN THREATS...ALTHOUGH THERE IS A SMALL TORNADO
THREAT OVER NORTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON INTO
THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG TO SEVERE STORMS ARE POSSIBLE ONCE AGAIN SATURDAY AFTERNOON
AND EVENING...MAINLY ACROSS NORTHEAST SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA. LARGE HAIL AND STRONG WINDS ARE THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON INTO THE
EARLY EVENING OVER NORTH CENTRAL SOUTH DAKOTA.

TMT

In the hours before

Local storm report, Jul 22, 1:40 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
140 PM CDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     TSTM WND GST     10 WNW LONG LAKE        45.91N 99.41W
07/22/2016  M62 MPH          MCPHERSON          SD   MESONET

            .

&&

NWS ABERDEEN SD
IRIS SYSTEM
Local storm report, Jul 22, 2:08 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
208 PM CDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             11 WNW PLAINVIEW COLONY 45.64N 99.22W
07/22/2016  E1.00 INCH       MCPHERSON          SD   PUBLIC

            ESTIMATED 50 MPH WINDS ALSO. RADAR ESTIMATED
            TIME.

&&

RL
Local storm report, Jul 22, 2:17 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
217 PM CDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             4 W IPSWICH             45.45N 99.11W
07/22/2016  E1.75 INCH       EDMUNDS            SD   PUBLIC

            .

&&

RL
Local storm report, Jul 22, 2:37 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
237 PM CDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             IPSWICH                 45.44N 99.03W
07/22/2016  M1.25 INCH       EDMUNDS            SD   PUBLIC

            RELAYED VIA SOCIAL MEDIA. RADAR ESTIMATED
            TIME.

&&

RL
Local storm report, Jul 22, 2:50 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
250 PM CDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     TSTM WND GST     CRAVENS CORNER          45.45N 98.93W
07/22/2016  M63 MPH          EDMUNDS            SD   MESONET

            .

&&

DM

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:06 AM CDTSpecial Weather StatementABRCampbell24 min
Jul 22, 12:43 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson35 min
Jul 22, 1:15 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson45 min
Jul 22, 1:48 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson42 min
Jul 22, 2:19 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Spink41 min
Jul 22, 3:10 PM CDTSevere Thunderstorm WarningABRFaulk, Hand35 min
Jul 22, 3:24 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink51 min
Jul 22, 3:59 PM CDTSevere Thunderstorm WarningABRHand, Spink61 min
Jul 22, 4:48 PM CDTSevere Thunderstorm WarningABRCorson, Dewey42 min
Jul 22, 5:20 PM CDTSevere Thunderstorm WarningABRCorson40 min
Jul 22, 5:28 PM CDTSevere Thunderstorm WarningABRCorson, Dewey62 min
Jul 22, 5:33 PM CDTSevere Thunderstorm WarningABRCorson, Dewey57 min
Jul 22, 5:52 PM CDTSevere Thunderstorm WarningABRCorson, Dewey68 min
Jul 22, 6:28 PM CDTSevere Thunderstorm WarningABRCorson, Dewey47 min
Jul 22, 6:59 PM CDTFlash Flood WarningABRCorson, Dewey6 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.